Volume 18, issue 3 (2014)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Conifold transitions via affine geometry and mirror symmetry

Ricardo Castaño-Bernard and Diego Matessi

Geometry & Topology 18 (2014) 1769–1863
Abstract

Mirror symmetry of Calabi–Yau manifolds can be understood via a Legendre duality between a pair of certain affine manifolds with singularities called tropical manifolds. In this article, we study conifold transitions from the point of view of Gross and Siebert; see [J. Differential Geom. 72 (2006) 169–338], [J. Algebraic Geom. 19 (2010) 679–780] and [Ann. of Math. 174 (2011) 1301–1428]. We introduce the notions of tropical nodal singularity, tropical conifolds, tropical resolutions and smoothings. We interpret known global obstructions to the complex smoothing and symplectic small resolution of compact nodal Calabi–Yau manifolds in terms of certain tropical 2–cycles containing the nodes in their associated tropical conifolds. We prove that the existence of such cycles implies the simultaneous vanishing of the obstruction to smoothing the original Calabi–Yau and to resolving its mirror. We formulate a conjecture suggesting that the existence of these cycles should imply that the tropical conifold can be resolved and its mirror can be smoothed, thus showing that the mirror of the resolution is a smoothing. We partially prove the conjecture for certain configurations of nodes and for some interesting examples.

Keywords
mirror symmetry, tropical geometry
Mathematical Subject Classification 2010
Primary: 14J32
Secondary: 14J33, 53D37
References
Publication
Received: 14 March 2013
Revised: 12 December 2013
Accepted: 16 January 2014
Published: 7 July 2014
Proposed: Richard Thomas
Seconded: Yasha Eliashberg, Simon Donaldson
Authors
Ricardo Castaño-Bernard
Mathematics Department
Kansas State University
138 Cardwell Hall
Manhattan, KS 66506
USA
http://www.math.ksu.edu/~rcastano/
Diego Matessi
Dipartimento di Matematica
Università degli Studi di Milano
Via Cesare Saldini 50
I-20133 Milan
Italy
http://www.mat.unimi.it/users/matessi/